Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 252, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 21, 2008, 7:18 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2008, 7:18 PM CDT (00:18 UTC)
- Expired
- Oct 21, 2008, 7:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Douglas County, KS, Franklin County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 670 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 220018
SVRTOP
KSC045-059-220045-
/O.NEW.KTOP.SV.W.0252.081022T0018Z-081022T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT TUE OCT 21 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES SOUTHWEST OF CENTROPOLIS...OR 10 MILES
NORTHWEST OF OTTAWA...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
CENTROPOLIS...
GLOBE...
LONE STAR...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3857 9538 3862 9551 3865 9551 3866 9551
3869 9551 3869 9550 3877 9550 3889 9541
3881 9519
TIME...MOT...LOC 0018Z 211DEG 15KT 3870 9542
$$
KONOP2 follow-up statements
000
WWUS53 KTOP 220031
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT TUE OCT 21 2008
KSC045-059-220045-
/O.CON.KTOP.SV.W.0252.000000T0000Z-081022T0045Z/
DOUGLAS-FRANKLIN-
731 PM CDT TUE OCT 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN FRANKLIN AND SOUTHWESTERN DOUGLAS COUNTIES...
AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR CENTROPOLIS...OR 10 MILES
NORTHWEST OF OTTAWA...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
CENTROPOLIS...GLOBE...AND LONE STAR.
LARGE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS
NOW...AND STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3863 9534 3866 9543 3869 9550 3877 9549
3877 9550 3889 9541 3881 9519
TIME...MOT...LOC 0031Z 211DEG 15KT 3875 9538
$$
KONOP000
WWUS53 KTOP 220042
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT TUE OCT 21 2008
KSC045-059-220052-
/O.EXP.KTOP.SV.W.0252.000000T0000Z-081022T0045Z/
DOUGLAS-FRANKLIN-
742 PM CDT TUE OCT 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN AND
SOUTHWESTERN DOUGLAS COUNTIES WILL EXPIRE AT 745 PM CDT...
AT 742 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3863 9534 3866 9543 3869 9550 3877 9549
3877 9550 3889 9541 3881 9519
TIME...MOT...LOC 0042Z 211DEG 15KT 3879 9535
$$
KONOPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:49 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Oct 21, 3:49 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 349 PM CDT TUE OCT 21 2008 .DISCUSSION... STG UPPR LVL SHRTWV TROF NOW OVR WY WL BE THE MAIN WX STORY OVR THE NEXT FEW DAYS. CURRENT BAND OF -TSRA OVR THE CTNRL CWA SEEMS TO BE ASSOCIATED WITH LIFT FM LEAD SHRTWV TROF NOW MOVG THRU THE CNTRL PLAINS. THIS BAND OF PRECIP SHLD GENERALLY MOV TO THE EAST OF THE FA THRU THE LATE AFTN. LATER THIS EVNG...STG LIFT DVPS AHEAD OF THE WY SHRTWV TROF IN ZONE OF ISENTROPIC LIFT. THIS LOOKS TO BE LOCATED OVR THE CNTRL AND NRN CWA /GENERALL ALNG AND N OF I-70/ THRU THE EVNG HOURS AND WL GO WITH THE HIGHEST POPS IN THIS AREA THRU THE NIGHT. ELEVATED INSTABILITY DOES INCREASE OVERNIGHT AS STEEPER MID LVL LAPSE RATES MOV IN FM THE SW. THUS CONTD THUNDER CHCS OVERNIGHT. POINT FORECAST SOUNDINGS INDC MARGINAL INSTABILITY WITH MUCAPE OF ARND 600 J/KG. THUS SEVERE WEATHER GENERALLY SEEMS UNLIKELY. SOME THREAT FOR HEAVY RAINFALL OVR THE NRN CWA TONIGHT...BUT WLD NOT EXPECT RAINFALL RATES TO EXCEED FLASH FLOOD GUIDANCE AND THUS NO FLOOD WATCH. BEST Q-G FORCING AND INTENSE FRONTOGENESIS ARRIVES IN THE WRN FA ARND 12Z ON WED. WL PREFER THE SLOWER GFS MODEL GIVEN THE 12Z UPPR AIR ANLYS WITH THE ORIENTATION OF THE THERMAL TROUGH IN RELATION THE HEIGHT FALLS AND HGHT ANALYSIS LEADING TO CONTD DIGGING. WITH THIS THINKING...BEST Q-G FORCING AND H7 FRONTOGENESIS SLOWLY MOV THRU THE WRN CWA DURING THE MRNG AND INTO THE ERN CWA DURING THE AFTN. WL GO WITH CAT POPS FOR TMRW WITH RAIN AT SOME POINT LOOKING LIKE A REALY GOOD BET. WITH SUCH STG Q-G FORCING AND WEAK STABILITY ABOVE THE FRONTAL ZONE IN CROSS SECTIONS...WL CONT WITH THE THUNDER MENTION THRU THE DAY ON WED. WITH UPPR LVL LOW AND SFC REFLECTION DEEPENING RIGHT OVR ERN KS...PRES GRADIENT LIKELY TO RAPIDLY INCREASE OVR CNTRL KS. THIS IS LIKELY TO LEAD TO VERY WINDY CONDS JUST TO THE WEST OF THE FA THRU THE AFTN. THIS WL HAVE TO BE WATCHED DURNG THE NEXT COUPLE OF SHIFTS IN CASE SOME OF THE WINDS MAKE IT INTO OUR WRN FA. WL START TO TREND DOWN POPS IN THE WRN CWA THRU THE AFTN AS DRY-SLOT ASSOCIATED WITH UPPR LVL JET AND STG FORCING FOR SUBSIDENCE MOV IN FM THE SW. AS FOR TEMPERATURES...DID INCREASE LOWS TONIGHT IN THE SE WHERE TMPS WERE ABLE TO WARM THIS AFTN DUE TO PARTIAL SUNSHINE...AND WL REMAIN CLOSE TO THE WARM FRONT OVERNIGHT. INCREASE TMPS ON WED AND NEXT SHIFT MAY NEED TO INCREASE FURTHER WITH THE SLOWER MOVEMENT OF THE UPPR LVL SYSTEM WHICH LEAVES THE ERN CWA IN THE WARM SECTOR THRU THE AFTN. BOUSTEAD WEDNESDAY NIGHT THROUGH FRIDAY...THE BEST LARGE SCALE LIFT LOOKS TO LAG JUST OVER THE EASTERN PERIPHERY OF THE CWA IN THE 00-06Z THURSDAY TIME FRAME (WEDNESDAY NIGHT)...SO KEPT CATEGORICAL POPS GOING FOR MOST LOCATIONS ALONG AND EAST OF HIGHWAY 75. AFTER THE LARGE SCALE LIFT PUSHES EAST OF THE CWA...MODELS HAVE BEEN FAIRLY CONSISTENT BRINGING DRY SLOT INTO THE CWA LIKELY ENDING PRECIPITATION FROM WEST TO EAST. WITH THE UPPER LOW MAKING LITTLE PROGRESS EAST DRY AIR PUNCH LOOKS TO HOLD OVER THE EASTERN CWA THROUGH THE OVERNIGHT HOURS WEDNESDAY AS TROWAL FEATURE BRINGS ANOTHER ROUND OF PRECIPITATION INTO NORTH CENTRAL KANSAS. THE AIR BEHIND THE COLD FRONT DOES NOT LOOK COLD ENOUGH TO CHANCE PRECIPITATION OVER TO SNOW AT ANY TIME DURING THE FORECAST PERIOD...SO CONTINUED TO KEEP PRECIPITATION IN LIQUID FORM FOR THE ENTIRE FORECAST PACKAGE. COLD AIR LOOKS TO STAY WELL WEST AND NORTH OF THE CWA...SO AS LONG AS THE MODELS ARE DOING A GOOD JOB WITH THE POSITION OF THE UPPER LOW...SHOULD NOT HAVE TO WORRY ABOUT WINTER WX ASSOCIATED WITH THIS SYSTEM. WITH THE UPPER LOW MAKING A SLOW WOBBLE EAST THURSDAY AND THURSDAY NIGHT EXPECT THAT SCATTERED RAIN SHOWER ACTIVITY WILL REMAIN OVER THE CWA ON AND OFF DEPENDING ON PLACEMENT OF BEST MESOSCALE FORCING WITHIN THE UPPER LOW. AT THIS TIME BEST MESOSCALE FORCING LOOKS TO REMAIN IN WRAP AROUND BAROCLINIC LEAF ROUGHLY OVER NORTH CENTRAL KS ON THURSDAY...SO HAVE KEPT HIGHER CHANCE POPS OVER THIS AREA. FRIDAY NIGHT THROUGH TUESDAY...THE UPPER LEVEL LOW LOOKS TO FINALLY KICK OUT OF THE CENTRAL PLAINS AS ANOTHER REINFORCING SHOT OF CANADIAN AIR DIVES INTO THE BACK SIDE OF THE EXITING UPPER LEVEL LOW AND AMPLIFIES A WEST COAST RIDGE AND EAST COAST TROUGH PATTERN FOR THE REMAINDER OF THE FORECAST PACKAGE. WITH NORTHWEST FLOW REGIME THROUGH THE PLAINS AND MOISTURE PUSHED WELL OFF TO THE SOUTH OF THE REGION HAVE A DRY FORECAST GOING THROUGH THE PERIOD. WILL LIKELY SEE PASSAGE OF A BACK DOOR FRONT OR TWO DURING THE PERIOD...BUT NO SIGNIFICANT RETURN OF MOISTURE LOOKS IN STORE...SO WOULD EXPECT JUST BELOW NORMAL TEMPERATURES OVER THE EASTERN CWA WITH NEAR NORMAL CONDITIONS OVER NORTH CENTRAL KS. CAVANAUGH && .AVIATION... VFR CONDS EXPECTED THRU THE AFTN TODAY WITH DRY AIR HOLDING STEADY. AS -RA MOVS INTO THE TERMINALS LATE THIS AFTN AND EVNG...CEILINGS SHLD DROP TO MVFR. SOME POTENTIAL FOR CONVECTION AT ALL 3 TAFS SITES IN THE OVERNIGHT PERIOD...BUT CONFIDENCE IN TIME OF CONVECTION IS NOT SUFFICIENT YET TO INCLUDE IN THE TAFS. DRYSLOT MOVS THRU THE TAF SITES ON WED MRNG AND WE MAY SEE SOME IMPROVEMENT IN CONDITIONS AT THAT TIME. BOUSTEAD && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && BOUSTEAD/CAVANAUGH
Hazardous weather outlook, Oct 21, 11:41 AM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1141 AM CDT TUE OCT 21 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-221645- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1141 AM CDT TUE OCT 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER EAST CENTRAL KANSAS...AND ACROSS THE REST OF THE AREA AFTER MIDNIGHT. WIDESPREAD SEVERE WEATHER IS UNLIKELY...BUT AN ISOLATED STRONG STORM IS POSSIBLE THIS EVENING OVER EAST CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM EMPORIA TO OTTAWA. LATER TONIGHT...MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED. SMALL HAIL AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THIS ACTIVITY...BUT SEVERE WEATHER IS GENERALLY NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY MORNING AS WELL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON OR TONIGHT. BOUSTEAD
In the hours before
Special weather statement, Oct 21, 6:34 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 634 PM CDT TUE OCT 21 2008 KSZ023-024-220000- JACKSON-POTTAWATOMIE- 634 PM CDT TUE OCT 21 2008 ...SIGNIFICANT WEATHER ALERT FOR JACKSON AND POTTAWATOMIE COUNTIES... THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF JACKSON AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMMETT...POTAWATOMI RESERVATION...DELIA...AND MAYETTA. LUNDE
Special weather statement, Oct 21, 7:09 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 709 PM CDT TUE OCT 21 2008 KSZ040-056-220045- DOUGLAS-FRANKLIN- 709 PM CDT TUE OCT 21 2008 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS AND FRANKLIN COUNTIES... THROUGH 745 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF DOUGLAS AND FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CENTROPOLIS AND GLOBE. LUNDE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 2:30 AM CDT | Areal Flood Advisory | TOP | Republic | 2 hr |
| Oct 22, 3:49 PM CDT | River Flood Warning | TOP | Cloud | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.